Texas, 2010Flash Flood in Texas, September 23, 2010
September 23, 2010 · NWS MAF · 1 event in 1 county or zone
Remnants of Tropical Depression Georgette moved inland from the Gulf of California and near west Texas providing moisture across the region, as a mid-level shortwave trough moved through southeast New Mexico and west Texas. The high moisture content contributed to torrential rains from showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of Tropical Depression Georgette moved inland from the Gulf of California and near west Texas providing moisture across the region, as a mid-level shortwave trough moved through southeast New Mexico and west Texas. The high moisture content contributed to torrential rains from showers and thunderstorms. This activity moved across the same locations resulting in flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 23, 5:25 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 23, 5:25 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 AM CDT THU SEP 23 2010
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MESSY CONDITIONS ON TAP NEXT 24 HRS...AS REMNANTS OF GEORGETTE
STREAM NE INTO THE REGION...RESULTING IN PERIODS OF SHRA/ISOLATED
CONVECTION...W/MODELS FOCUSING ON LATE AFTERNOON. CIGS WILL BOUND
BETWEEN VFR/MVFR OVER THE NEXT 18 HRS OR SO...THEN DETERIORATE
AFTER 06Z. NAM INITIALIZED A BIT BETTER ON LOW LEVEL MSTR THAN THE
GFS...BUT NAM GUIDANCE APPEARS TO BE OVERDONE...AS IT HAS BEEN THE
LAST FEW DAYS.
&&
.PREV DISCUSSION... /ISSUED 343 AM CDT THU SEP 23 2010/
DISCUSSION...
UPPER TROUGH MOVING IN FROM THE WEST WILL CONTINUE THE UNSETTLED
WEATHER FOR THE AREA. TROPICAL MOISTURE OFF OF T.D. GEORGETTE THAT
MOVED UP THROUGH THE GULF OF CALIFORNIA YESTERDAY WILL CREATE THE
POTENTIAL FOR HEAVY RAIN TODAY ACROSS SOUTHEAST NEW MEXICO AND PARTS
OF WEST TEXAS. AS THIS TROUGH MOVES EAST FRIDAY HIGH PRESSURE OVER
THE EASTERN U.S. WILL BUILD WEST AGAIN BECOMING CENTERED OVER
SOUTHERN CALIFORNIA BY SATURDAY. THIS WILL PUT THE REGION INTO
NORTHWEST FLOW ALOFT WHICH IS ALSO FAVORABLE FOR RAIN IN THE AREA
AND PUSH A SHEAR AXIS ACROSS THE AREA SUNDAY.
AS OF LATE LAST NIGHT GEORGETTE MOVED INLAND AND BECAME A REMNANT
LOW LEAVING ABUNDANT PACIFIC MOISTURE ACROSS NORTHERN MEXICO... NEW
MEXICO... AND WEST TEXAS. HEAVY RAIN DID FALL LAST NIGHT ACROSS
EDDY... LEA... AND PORTIONS OF CULBERSON COUNTY WITH THE POTENTIAL
FOR ADDITIONAL HEAVY RAIN TODAY. WILL ISSUE A FLASH FLOOD WATCH FOR
THESE COUNTIES AND INCLUDE JEFF DAVIS AND PRESIDIO ALSO AS MET
GUIDANCE GIVES THE HIGHEST POPS FOR THE SOUTH ACROSS MARFA. HAVE
INCREASED POPS FOR THESE LOCATIONS TO LIKELY CATEGORY. AS OF 09Z
NEW STORM DEVELOPMENT HAS BEGUN ACROSS ELP AREA. LATER SHIFTS MAY
NEED TO EXPAND THE WATCH AREA INTO THE WESTERN PERMIAN BASIN.
GFS/MAV MUCH DRIER... BUT BASED ON MODEL INITIALIZATION/RADAR
COMPARISON WILL LEAN TOWARD ETA/MET.
RAIN AND CLOUDS WILL HELP TO SUPPRESS HIGH TEMPERATURES. WILL
CONTINUE PREVIOUS SHIFTS BELOW GUIDANCE FORECAST. LOW CLOUDS
RETURNED TO THE PERMIAN BASIN BY MIDNIGHT AND SHOULD REMAIN ACROSS
THE EAST INTO THE AFTERNOON. STRATUS RETURNS AGAIN FRIDAY MORNING
AND TO A LESSER EXTENT SATURDAY MORNING. THIS SHOULD HELP TO KEEP
OVERNIGHT LOWS UP. ON FRIDAY A SURFACE RIDGE BUILDS INTO THE AREA
PUSHING A WEAK FRONT INTO THE REGION. MODELS DEVELOP PRECIP ALONG
THIS FEATURE. SURFACE WIND SHOULD BECOME EASTERLY ACROSS THE AREA
WHICH IS UPSLOPE/COOLER. ON SATURDAY A SECONDARY PRESSURE SURGE
BUILDS SOUTH WITH THE WIND BECOMING NORTHEASTERLY AGAIN.
WET CONDITION CONTINUE IN THE FORECAST WITH CHANCE TO SLIGHT CHANCE
POPS THROUGH MONDAY... AFTER THAT CONDITIONS BEGIN TO DRY OUT AND
RAIN CHANCES DROP QUICKLY AS UPPER RIDGE BUILDS IN FROM THE WEST.
BASED ON LONG RANGE MODELS IT IS NOT UNTIL THE MIDDLE OF NEXT WEEK
TIL A LEESIDE TROUGH DEVELOPS THAT STRONG SOUTHERLY FLOW RETURNS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
PLATEAU...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
44Hazardous weather outlook, Sep 23, 3:14 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CDT THU SEP 23 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
414 AM CDT THU SEP 23 2010 /314 AM MDT THU SEP 23 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
REMNANTS OF TROPICAL DEPRESSION GEORGETTE WILL STREAM NORTHEAST INTO
WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. AS A
RESULT... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER
SOUTHEAST NEW MEXICO...THE VAN HORN AND HIGHWAY 54 CORRIDOR...AND
THE DAVIS AND APACHE MOUNTAINS. ANY STORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY OCCASIONAL LIGHTNING AND VERY HEAVY DOWNPOURS.
BECAUSE OF THIS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
SOUTHEAST NEW MEXICO...CULBERSON...REEVES... JEFF DAVIS...AND
PRESIDIO COUNTIES...AND A PORTION OF BREWSTER COUNTY CONTAINING
ALPINE. ONE TO TWO INCHES OF RAINFALL WILL BE POSSIBLE IN THESE
AREAS...WITH HIGHER LOCALIZED AMOUNTS. SOUTHEAST NEW MEXICO AND
THE GUADALUPE MOUNTAINS RECEIVED BETWEEN TWO AND THREE INCHES OF
RAINFALL WEDNESDAY AFTERNOON AND NIGHT...AND SATURATED SOILS WILL
EXACERBATE FLASH FLOODING AS A RESULT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE BEST CHANCE FOR THUNDERSTORMS WILL SHIFT FARTHER SOUTH AND EAST
THROUGH MONDAY. HEAVY RAIN WILL CONTINUE TO BE THE MAIN CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...LOCAL
INTERESTS SHOULD KEEP ABREAST WITH THE POTENTIAL FOR LOCAL
FLOODING AND FLASH FLOODING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
44
Flash Flood, Culberson
- When
- September 23, 7:40 AM CST to 8:40 AM CST
- Where
- Culberson County, 15.33 mi ENE of Pine Spgs to 20 mi ENE of Pine Spgs
- Cause
- Heavy Rain / Tropical System
- Reported by
- Trained Spotter
- Coordinates
- 31.999, -104.579
Heavy rain caused flooding in northern Culberson county. This flooding took place 16 miles south of whites City where arroyos and streams were flooded as well as low water crossings.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 23 to 26, 2010$2.6 million · 12 events
- Wildfire in California, September 23, 20104 injured · $400,000 · 1 event
- Frost and Freeze in Oregon, September 23, 20103 events
- Flooding in Iowa, September 23 to 30, 20103 events
- Flooding in South Dakota, September 23 to 30, 20103 events
- Flooding in Iowa, September 23 to 26, 2010$5,000 · 3 events
- Flooding in Wisconsin, September 23 to 25, 20103 events
- Heavy Rain in Texas, September 23 to 25, 2010$10,000 · 3 events
- Frost and Freeze in California, September 23, 20102 events
- Flooding in Minnesota, September 23 to 30, 20102 events
- Flooding in Iowa, September 23 to 28, 20102 events
- Flash Flood and Flood in Michigan, September 23 to 25, 2010$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259306.